Intragastric volatile N-nitrosamines, nitrite, pH, and Helicobacter pylori during long-term treatment with omeprazole.

I.T.M. Vermeer, L.G.B. Engels, D.M.F.A. Pachen, J.W. Dallinga, J.C.S. Kleinjans, J.M.S. van Maanen

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Gastroenterology 2001 Sep;121(3):517-25 Related Articles, Books, LinkOut


Intragastric volatile N-nitrosamines, nitrite, pH, and Helicobacter pylori during long-term treatment with omeprazole.

Vermeer IT, Engels LG, Pachen DM, Dallinga JW, Kleinjans JC, van Maanen JM.

Department of Health Risk Analysis and Toxicology, Maastricht University, Maastricht, The Netherlands. Ingrid.Vermeer@numico-research.nl

BACKGROUND & AIMS: This study evaluated the effect of long-term gastric acid suppressive therapy with omeprazole on intragastric levels of carcinogenic N-nitrosamines and related parameters. METHODS: Forty-five patients on long-term omeprazole medication (mean, 35 months) and 13 healthy subjects without medication participated. Volatile N-nitrosamines were determined in gastric juice and urine. Intragastric pH, nitrite, nitrate, and H. pylori status were determined. DNA isolated from gastric biopsy specimens was analyzed for precarcinogenic alkyl-DNA adducts. RESULTS: The intragastric pH in patients was significantly higher compared with controls (P = 0.0001). Gastric nitrite levels in patients were nonsignificantly higher. There was no difference in total levels of intragastric volatile N-nitrosamines between patients and controls, however, urinary N-nitrosodimethylamine excretion was higher in patients (P = 0.001). On omeprazole, Helicobacter pylori-positive vs. -negative patients had a nonsignificantly higher intragastric nitrite level and higher urinary N-nitrosodimethylamine excretion. No alkyl-DNA adducts could be detected in gastric epithelium. CONCLUSIONS: Increased intragastric pH caused by long-term treatment with omeprazole does not result in increased intragastric levels of nitrite and volatile N-nitrosamines. The significantly higher urinary N-nitrosamine excretion implies the risk of increased endogenous formation of N-nitrosamines during long-term omeprazole treatment. This risk may be higher in H. pylori-positive patients.

Original languageEnglish
Pages (from-to)517-525
Number of pages9
JournalGastroenterology
Volume121
DOIs
Publication statusPublished - 1 Jan 2001

Cite this